clopen.solutions
OP-00509 Open

A sharp surface-area bound for the convex hull of a closed curve

Submit a result

Let $\gamma : [0,1] \to \mathbb{R}^3$ be a continuous rectifiable closed curve of length $L$, and let $K = \operatorname{conv}(\gamma([0,1]))$. Let $A(K)$ be the surface area of $\partial K$ when $K$ is three-dimensional, twice the area of $K$ when $K$ is two-dimensional, and zero otherwise. For a planar circle, $K$ is a doubly covered disk and $A(K) = L^2/(2\pi)$. As Ghomi notes, when $\gamma$ is simple and lies on $\partial K$, it divides $\partial K$ into two disks of zero curvature, and Weil's isoperimetric inequality for surfaces of nonpositive curvature then gives $A(K) \le L^2/(2\pi)$.

Problem. Is $$A(K) \le \frac{L^2}{2\pi}$$ for every such curve $\gamma$? The curve need not lie on the boundary of its convex hull.

Source: Croft, Falconer and Guy (1991), p. 38, as traced by Ghomi (MathOverflow question 480430, 2024); see Ghomi (2019), Problem 5.3, who asks to show that the area of the convex hull of a closed space curve of fixed length is largest for a circle.

Imported from github.com/MColbrook/AIM.

Classification

Primary
MG — Metric Geometry
Secondary
DG
Keywords
AIM Open Applied Problems, convex hulls, isoperimetric inequalities, space curves

References

@book{croft1991,
  author    = {Croft, Hallard T. and Falconer, Kenneth J. and Guy, Richard K.},
  title     = {Unsolved Problems in Geometry},
  series    = {Problem Books in Mathematics},
  publisher = {Springer-Verlag},
  address   = {New York},
  year      = {1991},
  doi       = {10.1007/978-1-4612-0963-8},
}
@misc{ghomi2019,
  author = {Ghomi, Mohammad},
  title  = {Open problems in geometry of curves and surfaces},
  year   = {2019},
  url    = {https://ghomi.math.gatech.edu/Papers/op.pdf},
  note   = {Last revised September 2, 2019},
}
@article{weil1926,
  author  = {Weil, Andr{\'e}},
  title   = {Sur les surfaces {\`a} courbure n{\'e}gative},
  journal = {C. R. Acad. Sci. Paris},
  volume  = {182},
  year    = {1926},
  pages   = {1069--1071},
}
@misc{aim-closed-curve-hull-area,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{A sharp surface-area bound for the convex hull of a closed curve}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/248-closed-curve-hull-area.md},
  note         = {Entry 248 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00509, "A sharp surface-area bound for the convex hull of a closed curve", clopen.solutions.